My mother is 81 and was diagnosed with Stage IV Ovarian cancer about 1 month ago. She is Type II Diabetic with Stage 3 Kidney Disease too. She was quite weak when diagnosed; needed some assistance to stand, started using a walker about 4 months ago, not eating well, etc...
No surgery has been discussed; she is not physically able. The Taxol Chemo (1st treatment) caused her to not be able to walk for 2 days, fluid in her legs so bad her legs actually started leaking / weeping which has continued for, as of today, 9 days, appetite suppressed, etc.... Also she had an allergic reaction - itching.
2nd Chemo treatment was switched to Navelbine. 24 hours following treatment she was fine. Around the 25th hour she began vomiting and nausea; by the following morning she was in the hospital with kidney function so bad that if it wasn't treated she would be dead by the week-end. She has been in the hospital for 4 days and only now is starting to come back to reality. She has not eaten or really even drank anything for about 7 days now. Her white blood cell count is just above 2 - all must wear masks in her room. (She has had 5.5 liters of ascites drained within the last two weeks on 2 occasions).
The Primary Doctor recommends no further chemo. She fears she'll be killed by the chemo before the cancer. The oncologist said her CA-125 went from 4000 to 2000 with the two treatments and he believes if she gains strength he would go for a 3rd treatment - another type of chemo.
Has anyone had any experience along these lines? What did you do? What was the outcome? I hate to push her to give up the chemo if she can get through it and it gives her another year or so. But then, what if the chemo kills her or destroys another organ? Just looking for opinions / experience.
Has anyone suggested trying femara or one of those types of drugs. They are used for breast cancer, and sometimes for ovarian cancer, if the tumor is estrogen receptive. They say that the side effects are non-existent as it is not chemo. It won't cure her, but, it might slow the progression of the disease.
It's not easy, but, your family might have to make a choice between quality and quanity.
That sure is a tough one. Chemo is tough. I guess you can only take it one step at a time as you are doing. At 49 I had a tough time with chemo. Luckily I do not remember it now. It is a vague memory. Hopefully her doctors are concerned with her quality of life first and foremost and for her the patient. My first Hospital was great at killing cancer they just forgot about the well being of me, the patient. Luckily I have a good friend who is an Oncologist and she told me I was dying so I switched to another Doctor and hospital. Make sure she does not get dehydrated or too anemic. I lost way too much weight, was vomiting all the time and needed blood because I was so anemic. I learned that sometimes medical professionals do not have a lick of common sense. If something does not seem right say something.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.